Starting a new medicine is easy. Stopping can be hell.
Mention the word “withdrawal” and images of dope addicts or alcoholics come to mind: a junkie trying to kick a heroin habit or a wino going through the hallucinations and shakes of delirium tremens.
But a surprising number of upstanding citizens who have done nothing more insidious than take their prescription medicine “as directed” suffer severe symptoms of withdrawal when they stop their medication suddenly.
Get a new prescription and the chances are pretty good that the doctor will tell you how to take it and some common side effects. Often neglected, however, is information about how to discontinue the drug. That can lead to disaster.
Something as seemingly simple and benign as a heartburn medicine that suppresses acid formation can lead to excruciating withdrawal pain. Here is one reader’s story:
“I have tried to stop Prilosec or Prevacid THREE times! Each time I try, I get so bent over in pain that I go back on the drug.
“I started taking Prevacid in 2000 and was on it until 2007. Then I switched to Prilosec OTC with wonderful results. When I stopped the Prilosec, however, my stomach lining became so inflamed that it burned (like a bad sunburn) from the bottom of my tummy to my throat. It was horrid.
“I could not take the burning, especially when my stomach was empty. I had to go back on Prilosec and now am pain free. I don’t know what to do, as I want to quit this acid-suppressing medicine but the pain is more horrible than anything else I’ve experienced.”
Readers have experienced similar difficulties trying to stop other proton pump inhibitors such as Nexium or Protonix. The hyperacidity that occurs as a rebound effect when such drugs are discontinued can last for weeks or even months. It drives many people back to the medication.
Stopping an antidepressant suddenly can also pose problems. One reader shared this story:
“I thought I was literally going crazy from brain shivers. These started when I stopped Cymbalta. I’ve been so incredibly uncomfortable the last couple of days I have wanted to lock my head in a vice.
“I am attempting to stop taking Cymbalta because it makes me sick to my stomach. If I miss just one dose I get brain zaps. I can’t even see straight or drive, they are so bad.”
People who suddenly stop drugs like Celexa, Cymbalta, Effexor, Lexapro, Paxil or Zoloft may experience dizziness, headaches, mood swings, anxiety, insomnia, irritability, sweats and electric shock sensations in the limbs or the head. These can be extremely distressing and may take a long time to wear off.
Other medications that can trigger symptoms upon sudden discontinuation include anti-anxiety drugs such as Ativan (lorazepam) or Xanax (alprazolam); oral corticosteroids such as prednisone; pain relievers taken for migraines; and even decongestant nasal sprays that have been used for more than three days.
To avoid being blind-sided by withdrawal symptoms, be sure to talk with your doctor about how to stop a medicine before you start taking it. That way you may be able to avoid an unpleasant surprise when it comes time to discontinue the drug.